Hail, Story
- When
- March 19, 3:39 AM CST
- Where
- Story County, 0.51 mi E of Ames
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.030, -93.610
Public report of 1.25 inch hail near Ames.
On March 19th, a dynamic spring low pressure system passed eastward from Kansas/Nebraska into Iowa/Missouri, which resulted in a variety of weather conditions such as severe weather, high winds and blizzard conditions. This started out with morning scattered showers and storms into southern and central Iowa as mid-level lapse rates near 9 C/km and 1000 J/kg of MUCAPE set up overhead, paired with…
Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
On March 19th, a dynamic spring low pressure system passed eastward from Kansas/Nebraska into Iowa/Missouri, which resulted in a variety of weather conditions such as severe weather, high winds and blizzard conditions. This started out with morning scattered showers and storms into southern and central Iowa as mid-level lapse rates near 9 C/km and 1000 J/kg of MUCAPE set up overhead, paired with a strong low level jet jutting into southern Iowa. Severe storms were fairly limited however, with 1 inch hail in Hardin County and 1.25 inch hail in Story County in the early morning hours. Across the northwest half of Iowa, the cold sector which had substantial moisture and forcing for lift developed a broad swath of moderate to heavy snowfall in the morning to afternoon. This snow was paired with very strong synoptic northwest winds gusting to 60-65 mph at times outside of the sustained 40mph winds that were more common over that area. Otherwise winds were gusty across Central Iowa with gusts generally around 45-55 mph. Blizzard conditions therefore set up over northwestern Iowa, with visibilities dropping around to less than a quarter of a mile, making travel impossible. Power outages occurred over several counties in the affected area, with several thousands without power. Snowfall totals over northwest Iowa were generally between 6-12 inches, with drifting greatly influencing values.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 19, 3:20 AM CST, 19 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 420 AM CDT Wed Mar 19 2025 .KEY MESSAGES... - Heavy snow band with blizzard conditions today from north central to west central Iowa. Roads will become impassable and power outages are possible. - High winds expected today with wind gusts of 55 to 65 mph. Will reach the southeast this afternoon. - A few severe storms possible today. A tornado is also possible over the southeast. && .DISCUSSION... Issued at 418 AM CDT Wed Mar 19 2025 Surface low pressure (986 mb) is moving into eastern Kansas at 08z this morning. An impressive 80 kt low level jet has developed to the east of the low near the KS/MO border and pointing into far northern MO and into southern Iowa where the best speed convergence exists. Strong theta-e advection is ongoing into Iowa and increasing mid- level lapse rates near 9 C/km and MUCAPES over 1000 J/kg have developed as well. A few thunderstorms are developing as well from near the Omaha metro and east to near Audubon and southeast to Osceola. These storms will be capable of near severe criteria hail and potentially storms over west central Iowa could mix 60 mph winds to the surface ahead of the strong synoptic scale winds later today. Outside of the elevated thunderstorm chances this morning and the potential for surface based convection south central mid-morning into the early afternoon, the forecast focus is still on the Blizzard and High Wind event today. A slight shift southeast in the primary heavy snow band has occurred the past 24 hours. however, it is slight enough that no changes to the current headlines is required. It is possible that parts of Emmet county has less snow than previously expected but still enough snow that blizzard conditions are still likely. Convective snow due to elevated instability and the potential for slantwise convection remains and that is a driving factor into why the HREF probs for 1 and 2 inch per hour snowfall rates are so high through this region. Still expecting these snowfall rates and there could be brief periods of 2+ inch per hour rates for brief periods. Still expecting good dendritic growth and the aggregate growth process is likely shortly after the transition to snow. This combined with temperatures in the low 30s and there will be a period of wet/sticky snow that combined with the high winds, will lead to potential power outages. The cold advection aloft will lead to a more fluffy and mobile snow during the event however did keep the snow to liquid ratios at less than 12:1 due to the expected significant fragmentation of snow crystals. Travel will become nearly impossible across this snow band area today with many roads becoming impassable. Do not travel in this area today! Still expecting at least light snow to occur across the rest of the forecast area not within the heavy snow band. Some CAMs suggest that 1-3 inches could occur across parts of southeast Iowa late this afternoon/early evening and if that occurs, winter headlines may be required. The high wind event is mostly on track. With the systems overall slight shift southeast, the main high wind dynamics have shifted slightly south. The system still has a 60-75 ubar/km pressure gradient across the northwest half of Iowa today along good pressure height rises following the surface low pressure. Mixed layer winds remain impressive with 50+ kts at 925 mb and 65 to 70 kts at 850 mb. The mixed layer depth will be somewhere between that range. Wind gusts of 55 to 65 mph are expected. The strongest winds will not reach the Ames and Des Moines areas until this afternoon then the southeast into mid afternoon and therefore have kept the timing of the current wind headlines as well. There still remains the potential for surface based storms along the warm from over south central into southeast Iowa from mid morning into the early afternoon. Conditions are favorable for a few supercells that will have the potential for a tornado or two. That potential will be short lived in the NWS DMX forecast area before moving out of the area. Damaging wind gusts and large hail will also be possible. Generally quiet weather after today outside of another short wave passing through the area Friday and Friday evening. Currently have rain in the forecast with that system and some gusty winds. There is a chance for a switch to light snow before ending. High temperatures will generally be in the 40s and 50s with the coolest conditions generally over the snow covered region. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1203 AM CDT Wed Mar 19 2025 Challenging aviation forecast with degrading aviation conditions overnight through the day Wednesday as a high impact storm brings rain, thunderstorms, some even strong to severe overnight into Wednesday morning especially south, and then rain changing to snow and becoming quite heavy especially for KFOD and KMCW dropping visibilities significantly. In addition, winds become exceptionally strong Wednesday with winds out of the north gusting to around 50 knots or more by the afternoon. The wind will just intensify the poor conditions where snow is ongoing creating blizzard conditions at times. Although impacts will be worst at KMCW/KFOD, other sites also have at least MVFR visibilities and fall towards or into IFR ceilings with the exception of KOTM at this time. Timing and impacts may still need adjustments at all sites as storms move into the area and rain changes to snow. && .DMX WATCHES/WARNINGS/ADVISORIES... Blizzard Warning until 10 PM CDT this evening for IAZ004>007- 015>017-023>026-033>036-044>046-057. High Wind Warning until 7 PM CDT this evening for IAZ004>007- 015>017-023>025-033>035-044>046-057-058-070. High Wind Warning from 1 PM this afternoon to 10 PM CDT this evening for IAZ026>028-036>039-047>050-059>062-071>074-081>084- 092>095. Winter Weather Advisory until 10 PM CDT this evening for IAZ027-037-047-058-070. High Wind Warning from 4 PM this afternoon to 10 PM CDT this evening for IAZ075-085-086-096-097. && DISCUSSION...Donavon AVIATION...KCM
Hazardous Weather Outlook National Weather Service Des Moines IA 314 PM CDT Tue Mar 18 2025 IAZ004>007-015>017-023>026-033>036-044>046-057-191200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Audubon- 314 PM CDT Tue Mar 18 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is a marginal risk for severe weather for the area late tonight. The primary threat is large hail. A Blizzard Warning is in effect for starting very late tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Blizzard Warning is in effect for much of the area Wednesday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A High Wind Warning is in effect for the area Wednesday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. There is a marginal risk for severe weather for the area Wednesday, mainly in the morning. The primary threats are large hail and damaging winds. Thundersnow is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for severe weather reports. Reports of snow depth and adverse winter conditions are also appreciated. IAZ027-037-047-058-070-191200- Butler-Hardin-Boone-Guthrie-Cass- 314 PM CDT Tue Mar 18 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is a marginal risk for severe weather for the area late tonight. The primary threat is large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Winter Weather Advisory is in effect for the area Wednesday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A High Wind Warning is in effect for the area Wednesday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. There is a marginal risk for severe weather for the area Wednesday, mainly in the morning. The primary threats are large hail and damaging winds. Thundersnow is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for severe weather reports. Reports of snow depth and adverse winter conditions are also appreciated. IAZ028-038-039-048>050-059>062-071>075-081>086-092>097-191200- Bremer-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk-Jasper- Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke- Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- 314 PM CDT Tue Mar 18 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is a marginal risk for severe weather for the area late tonight. The primary threat is large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A High Wind Warning is in effect for the area Wednesday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. There is a marginal risk for severe weather for the area Wednesday. The primary threats are large hail and damaging winds. Thundersnow is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for severe weather reports. Reports of snow depth and adverse winter conditions are also appreciated.
The Des Moines radar (KDMX), 35 km away, was scanning. The volume nearest the first event began at 09:40 UTC.
20 high wind, 16 blizzard, 5 hail. Local standard time, as filed.
Public report of 1.25 inch hail near Ames.
Trained spotter report of 0.88 inch hail near Ames.
Pea to penny sized hail in Iowa Falls, reported from a trained spotter.
Hail report received via social media.
Hail reported from a trained spotter. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244430, 1244432, 1244435, 1244436, 1248985, 1248986, 1248987, 1249140, 1249148, 1249149, 1249150, 1249047, 1244437, 1244372, 1244374, 1244382, 1244396, 1244397, 1247780, 1249135, 1249136, 1249163, 1249177, 1247781, 1249169, 1249171, 1249175, 1244392, 1244394, 1244395, 1244393, 1244400, 1244403, 1244404, 1244408, 1244409, 1244413, 1244421, 1247793, 1249179, and more.